MAUDE Adverse Event Report: STRYKER GMBH BASEPLATE; PROSTHESIS, SHOULDER, SEMI-CONSTRAINED, METAL/POLYMER CEMENTED

STRYKER GMBH BASEPLATE; PROSTHESIS, SHOULDER, SEMI-CONSTRAINED, METAL/POLYMER CEMENTED
Catalog Number 5572-2800
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes Inadequate Osseointegration (2646); Osteopenia/ Osteoporosis (2651)
Date of Event 02/22/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed, any additional information will be reported in a supplemental report.
 
Event or Problem Description
As reported: "peripheral screw pulled through the baseplate locking mechanism.Baseplate was pulled out of patient, while one of the peripheral screws remained intact in the patients glenoid." ----------------------------------------------------------------------------------------------------------------- update 04 feb 2024: initial surgery took place on (b)(6) 2021.Surgeon was concerned about calcar bone loss, so modified an implant and cemented a long stem.Standard baseplate and tuberosity repair revision surgery details: the glenoid was loose.Glenosphere appeared still on the baseplate, but the screw went through in the soft tissues.Patient was revised to a hemiarthroplasty.Very medically unwell (poor medical status and weird presentation (bone loss - osteoporosis)) patient could have a neuropathic shoulder from his cervical spine, which could explain loosening.Devices successfully removed.
 
Additional Manufacturer Narrative
Corrections: b5 executive summary.D4 lot number.Catalog number.D4 gtin.G4 510k number.The reported event was confirmed since the migrated peripheral screw is visible on the received xrays.The device inspection revealed the following the visual inspection of the baseplate has shown that one of the four peripheral screw holes is strongly widened up the hole is that big that the screw head falls through the hole it is clear that the screw that was pulled through the plate was inserted into this hole the closer inspection of the damaged hole shows that the locking lip is totally flattened on one side with a burr on top and there are strong stress marks on top of the hole these damages were most likely caused by an excessive contact with the drill bit during drilling the inspection of the of the 32mm peripheral screw which was pulled through the plate has shown that the thread flanks are intact this shows that the previously described excessive damages at the baseplate hole were not caused by the screw there is just a slight stress mark on one side of the screw head this small area was most likely the only slight contact between the screw and the plate after the screw was inserted into the damaged hole a functional test with both returned peripheral screws was performed both screws could be locked into the intact baseplate holes without any issues as stated before is the damaged hole that big that the screw heads fall through the hole which makes a proper function impossible.A review of the device history for the reported lot did not indicate any abnormalities no corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material manufacturing or design related problems were found during the investigation.The complaint was forwarded to medical affairs for review with following result based on the available information it appears that several factors contributed to the outcome these include compromised bone quality the drilling and widening of the screw hole beyond optimal dimensions utilization of fewer screws than recommended and the placement of screws notably the absence of a screw in the inferior peripheral hole consequently the glenoid baseplate was primarily supported by only one central screw and one shorter peripheral screw rendering the elongated screw functionally redundant due to the oversized hole it was placed in.Based on investigation the root cause was attributed to a user related issue.In relation to drilling and screw placement following statements of the reunion rsa reverse shoulder arthroplasty system operative technique can be mentioned place the variable angle peripheral drill guide into the glenoid baseplates inferior hole the drill guide can be angled up to a maximum angle of 15 but should always be engaged fully in the glenoid baseplate hole while firmly holding the peripheral drill guide against the glenoid baseplate begin drilling through the subchondral bone to the desired optimal depth using the 31mm drill bit.Axial pressure should be maintained on the drill guide throughout the entire drilling process to ensure proper seating of the drill guide to the baseplate.Caution: the required minimum number of screws shall be no less than two 2 peripheral screws superior and inferior and one 1 center screw.When possible four 4 peripheral and one 1 center screw should be used.If more information is provided the case will be reassessed.
 
Event or Problem Description
As reported: "peripheral screw pulled through the baseplate locking mechanism.Baseplate was pulled out of patient while one of the peripheral screws remained intact in the patients glenoid.".Update provided on a different date.Initial surgery took place on a later date surgeon was concerned about calcar bone loss, so modified an implant and cemented a long stem.Standard baseplate and tuberosity repair.Revision surgery details: the glenoid was loose.Glenosphere appeared still on the baseplate, but the screw went through in the soft tissues.Patient was revised to a hemiarthroplasty very medically unwell (poor medical status and weird presentation (bone loss - osteoporosis)).Patient could have a neuropathic shoulder from his cervical spine which could explain loosening.Devices successfully removed.

Brand Name
BASEPLATE
Common Device Name
PROSTHESIS, SHOULDER, SEMI-CONSTRAINED, METAL/POLYMER CEMENTED
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key18936397
Report Number0008031020-2024-00124
Device Sequence Number15214618
Product Code KWS
UDI-Device Identifier07613327098709
UDI-Public07613327098709
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K202289
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/20/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date07/31/2026
Device Catalogue Number5572-2800
Device Lot NumberDY0MXD
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer05/23/2024
Initial Report FDA Received Date03/19/2024
Supplement Report FDA Received Date06/20/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/01/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexPrefer Not To Disclose